Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Drug resitant
Mar 29, 2007

Dear Doctor I am drug resistant to most drugs and have switched to truvada and kaletra. I am also taking selenium food state tablets to increase my cd 4. Whenever I take selenium my feet become very painful, should I stop taking the selenium or the pain will go away in time? or which supplements should use? Please help me doctor my cd 4 is 238 and I'm worried. Thanking you in advance.

Response from Dr. Sherer

There is no convincing evidence that by taking selenium you are increasing the chance that your CD4 cell count will increase, nor is there a known relationship with the level of the increase. Whether the pain in your feet has anything to do with your taking selenium is also unclear; you and your doctor will have to assess this possibility against other possible causes of painful feet, which include drug toxicity (e.g. D4T and DDI), HIV neuropathy, and other causes such as diabetes and other neurotoxins.

In clinical trials of Kaletra in treatment experienced patients, the average CD4 cell increase after one year was around 100 cells, and the majority of patients had a significant increase in these trials in which a known new class of drugs, i.e. the NNRTIs, were used in patients who had failed one or two prior PI-based regimens. So it is reasonable for you and your doctor to expect your CD4 cell count to increase on this regimen without any consideration of selenium.

You can ask your doctor about the kind of resistance that you have, and review the resistance test results again to predict the likelihood of a positive response, and to discuss the alternatives in the event of a less than desired increased in CD4 cell count.

Finally, to answer your question, I would suggest that you stop the selenium, since there are no clear benefits to supplemental selenium in the diet, and observe whether this has any effect on the pain in your legs. I would also suggest that you do this with your doctors knowledge and approval.

In sum, I urge you to talk to your doctor about your concerns and these comments.


Previous
I missed a dosage!
Next
what does undectable mean?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement